- A challenge posted on TikTok known as the “Benadryl challenge” encourages viewers to take large doses of the antihistamine to induce hallucinations.
- Experts say excessive doses of Benadryl can cause serious health issues, even causing death in some situations.
- Johnson & Johnson, the manufacturer of Benadryl, has posted a warning about the challenge, and TikTok officials said they’ve been removing posts that publicize the challenge.
Taking too much Benadryl can kill you.
But some teens and children are intentionally overdosing on the over-the-counter antihistamine as part of a social media “challenge” that may have already turned deadly.
In August, a 15-year-old reportedly died after doing the “Benadryl challenge” on the short-form video platform TikTok.
The online video encouraged viewers to take excessive doses of Benadryl (diphenhydramine) to induce hallucinations.
A family member of Chloe Marie Phillips of Blanchard, Oklahoma, blamed the Benadryl challenge for the teen’s death in a Facebook post, which was later deleted.
“Many youth believe over-the-counter drugs, like Benadryl, are harmless. However, Benadryl, or diphenhydramine, has many side effects that can be dangerous or even fatal,” Cindy Grant, director of the Hillsborough County Anti-Drug Alliance in Florida, told Healthline.
Previously, Cook Children’s Medical Center in Fort Worth, Texas, issued a warning to parents about the Benadryl challenge after treating three teens who overdosed on the drug in May.
One of the teens ended up in the emergency room after taking 14 Benadryl pills.
“It was scary. She had fractured sentences, hallucinations. Her resting heart rate was 199,” said the teen’s mother in a press statement released by Cook Children’s Medical Center.
“As a parent, you worry about drugs and you know the signs for drug use. I never thought about having to lock up my allergy medicine. I just want other parents to know about this because it’s dangerous and I had no idea. And I’m angry. These people [on TikTok] are essentially prescribing medication without a medical degree and our kids are trusting them,” she said.
Jessica Nouhavandi, PharmD, the lead pharmacist, co-founder, and co-CEO of online pharmacy Honeybee Health, told Healthline that the maximum 24-hour dose of Benadryl is 300 milligrams (mg). Each tablet of the drug typically contains 25 mg.
“It is dangerous to take excessive amounts of diphenhydramine as there is a long list of possible side effects that come with diphenhydramine poisoning,” Nouhavandi said.
“In mild cases, side effects include sleepiness, dry mouth, constipation, and inability to pass urine. In severe cases, you may experience delirium, psychosis, seizures, or coma,” she said.
“But this was different. These kids weren’t trying to harm themselves. They watched a video and it told them exactly how many milligrams to take and to see how it made them feel,” she said.
The incidents prompted Johnson & Johnson, the maker of Benadryl, to issue its own warning.
“As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting or even life-threatening consequences,” according to a statement published on the Benadryl website.
“We understand that consumers may have heard about an online ‘challenge’ involving the misuse or abuse of diphenhydramine. The challenge, which involves ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately,” it said.
The pharmaceutical company added it’s “working with TikTok and other social platforms to remove content that showcases this behavior.”
A spokesperson for TikTok told Healthline that the online platform removed a small amount of Benadryl challenge material in May and has continued to monitor the site for any new videos.
“As we make clear in our community guidelines, we do not allow content that encourages, promotes, or glorifies dangerous challenges that might lead to injury,” the spokesperson said.
“Though we have not seen this content trend on our platform, we actively remove content that violates our guidelines and block related hashtags to further discourage participation,” they said.
Many of the “challenges” posted on the TikTok social media platform are lighthearted, including dance-oriented videos such as the “Savage challenge” (with instructions on learning the choreography to the Megan Thee Stallion song “Savage”) as well as exercises like the “plank challenge” and fun family activities like the “celeb lookalike challenge.”
But others are darker, including the “Holocaust challenge” (where viewer
s are encouraged to dress up like concentration camp survivors) and the “nutmeg challenge,” which, similar to the Benadryl challenge, encourages overconsumption of the spice to cause hallucinations.
“This is not the first dangerous challenge that is widespread on TikTok, and it likely won’t be the last as risk-taking behaviors and overvaluation of peers’ opinions are developmentally normal in high school-aged adolescents,” Dr. Hina Talib, an adolescent medicine specialist at Children’s Hospital at Montefiore/Albert Einstein College of Medicine in New York, told Healthline. “TikTok is the perfect storm to splash around these unsafe practices dressed up as popular thrills and set to catchy music.”
“Parents need to know this challenge — and threat to their kids’ health — is very real, and that monitoring their teens’ social media habits is less about limiting their privacy and more about saving their lives,” Grant said.